Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Burlington, VT

June 30, 2017Addison County, Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 30, 2017, 5:06 PM EDT for Addison County, Rutland County, Windsor County, Vermont. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 5:06 PM EDT (21:06 UTC)
Expired
Jun 30, 2017, 5:45 PM EDT
In force
39 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Addison County, VT, Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 77 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS51 KBTV 302106
SVRBTV
VTC001-021-027-302145-
/O.NEW.KBTV.SV.W.0028.170630T2106Z-170630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
506 PM EDT FRI JUN 30 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Addison County in central Vermont...
  Northeastern Rutland County in southern Vermont...
  Northwestern Windsor County in southern Vermont...

* Until 545 PM EDT

* At 506 PM EDT, a severe thunderstorm was located over Leicester,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Stockbridge, Rochester, Brandon, Chittenden, Hancock, Leicester,
  Pittsfield, Salisbury, Goshen, Sudbury, Bethel, Whiting,
  Killington, Ripton, Mount Cushman State Park, Huntley Island,
  Forest Dale, Branbury State Park, Lake Dunmore and West Salisbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4380 7320 4395 7315 4390 7268 4369 7274
TIME...MOT...LOC 2106Z 283DEG 24KT 4386 7310 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
Manning
2 follow-up statements
996 
WWUS51 KBTV 302124
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
524 PM EDT FRI JUN 30 2017

VTC001-021-027-302145-
/O.CON.KBTV.SV.W.0028.000000T0000Z-170630T2145Z/
Addison VT-Rutland VT-Windsor VT-
524 PM EDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN ADDISON...NORTHEASTERN RUTLAND AND NORTHWESTERN
WINDSOR COUNTIES...

At 523 PM EDT, a severe thunderstorm was located near Goshen, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Stockbridge, Rochester, Chittenden, Hancock, Pittsfield, Goshen,
Bethel, Brandon, Mount Cushman State Park and West Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4379 7304 4393 7298 4390 7268 4369 7274
TIME...MOT...LOC 2123Z 283DEG 24KT 4383 7294 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
Manning
509 
WWUS51 KBTV 302136
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
536 PM EDT FRI JUN 30 2017

VTC001-021-027-302145-
/O.EXP.KBTV.SV.W.0028.000000T0000Z-170630T2145Z/
Addison VT-Rutland VT-Windsor VT-
536 PM EDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADDISON...
NORTHEASTERN RUTLAND AND NORTHWESTERN WINDSOR COUNTIES WILL EXPIRE AT
545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM EDT for
southern Vermont.

LAT...LON 4379 7304 4393 7298 4390 7268 4369 7274
TIME...MOT...LOC 2135Z 283DEG 24KT 4381 7284 

$$
Manning

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:40 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 30, 3:40 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
340 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Warmer and much more humid conditions are expected across the
region through Saturday along with scattered to numerous showers
and thunderstorms, mainly in the afternoon and evening hours.
Some thunderstorms could be strong and produce gusty winds. In
addition, heavy rainfall will lead to localized flooding,
especially Saturday afternoon. Drier air will start to move
back in for Sunday and Monday, with a good amount of sunshine
and seasonable temperatures expected for Independence Day.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 225 PM EDT Friday...as expected, the radar is starting to
light up more to the southwest of the region where more
sunshine has been the rule -- and these storms should make their
way into central/southern Vermont a bit later this afternoon.
For northern NY and the northern half of VT, additional clouds
are limiting heating and instability. This should reduce the
threat somewhat of widespread heavy rainfall this afternoon
across the areas that got hammered last evening and overnight.

After coordination with SPC, a Severe T-Storm Watch has been
posted for Rutland, Orange and Windsor counties.

Based forecast evolution on a mix of hi-res models (HRRR, NAM3,
NAM12 and BTV4km) which all show in a general sense a similar
evolution over the next 24 hours. Of course they are different
on specific timing of specific convective cells within the
model, but that's okay as the blend will smooth some of those
differences out.

So the scenario --showers and thunderstorms lasting into the
early/mid evening time period. A lull is expected for much of
the overnight, though can't rule out a rogue shower or
thundershower. Then Saturday will be the finale for our string
of convective days. Still a very humid airmass in place. Some
morning sunshine will quickly result in instability. We'll also
have an upper trough swinging through which will provide some
dynamic support. Low level wind fields will be stronger than
today, and from my perspective, it appears that strong/severe
t-storm potential will be more widespread tomorrow than what we
have today. Add in the moist airmass with precipitable water
values close to 2 inches, a deep south/southwest flow, and we
may see several lines of t-storms develop and repeatedly moving
across the same area, and flash flooding is an issue. The
question will be where the heaviest rain may fall. All the
models show different scenarios. Stuck with a model blend, which
suggests that northern areas are at a slightly higher chance of
having more rainfall. That wouldn't bode well for avoiding flash
flooding. Even though we are just 24-30 hours away, those
details are still tough to pin down. It's like trying to nail
jello on a wall.

Convection will wind down mid evening Saturday with the loss of
daytime heating and passing of the upper trough to the
northeast.

Bottom line, Flash Flood Watch will remain in effect for the
entire region through late Saturday.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 316 PM EDT Friday...High Pressure will start to build into
the region during this time frame transitioning us out of the
wet and active weather pattern. A weakening upper level trough
will still persist across eastern Canada toward the Great Lakes
Sunday into Sunday night. There may be a pop up shower during
the afternoon or evening period, but instability is contained to
the northwestern-most part of the forecast area so expect a much
quieter afternoon and evening than previous days.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 316 PM EDT Friday...High Pressure will slowly slide
across the region during the first half of the week, giving us a
pleasant end to the long holiday weekend. We may see a terrain
based shower Monday afternoon, but then expect to stay dry
Tuesday and Wednesday. After that, it looks like we may become a
bit more unsettled for the end of the week when another upper
level trough takes aim for the northeast and Great lakes, with
the potential for surface low pressure development over the Ohio
Valley on Thursday. There is some uncertainty about the exact
track this system will take from there as it moves either over
southern New England or stays off the coast.

Temperatures and humidity levels will be quite comfortable for
the first half of the week before warming back up with a return
of a more humid airmass for Thursday and Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 12Z Saturday...Primarily VFR this afternoon, though as
showers/thunderstorms form, they will produce areas of MVFR and
brief IFR. Best chances for TSRA appear to be the RUT area.
Lower ceilings with MVFR conditions are expected to develop
outside of the Champlain Valley later this evening. Some IFR
with fog/low stratus is forecast later tonight for MPV and SLK.

Saturday will start off mainly VFR, though showers and more
thunderstorms will develop mid-day and into the afternoon. At
this point, TAFs just mention "VCSH". Southerly winds will also
gust around 20kts in the Champlain Valley toward the end and
just after the 18z period of the TAF.

Outlook...

Saturday: VFR. Breezy. Chance SHRA...Chance TSRA.
Saturday Night: VFR. Likely TSRA...Chance SHRA.
Sunday: VFR. Slight Chance SHRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Slight Chance SHRA.
Monday Night: VFR. NO SIG WX.
Independence Day: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 240 PM EDT Friday...Widespread 1.5-3" over the past 24
hours from the 'Dacks then across north-central Vermont did
cause some flooding as well as rises on the Winooski River.
Though no significant flash flooding was reported, the ground
across that are is saturated. Any heavy rainfall in a short
period of time will go directly into run-off and flooding. We
will continue to closely monitor. South-Central Vermont missed
out on the rainfall the last 24 hours, but locally heavy rains
are possible later today as thunderstorms move across that area.
The flash flood watch will remain posted.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch through late Saturday night for VTZ001>010-
     016>018.
NY...Flash Flood Watch through late Saturday night for NYZ026>031-
     034-035-087.

&&

SYNOPSIS...Nash
NEAR TERM...Nash
SHORT TERM...JK
LONG TERM...JK
AVIATION...JMG/Verasamy
HYDROLOGY...First
Hazardous weather outlook, Jun 30, 3:32 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
332 PM EDT Fri Jun 30 2017

NYZ026>031-034-035-087-VTZ001>009-016>018-011945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
332 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-012-019-011945-
Western Rutland-Windsor-Eastern Rutland-
332 PM EDT Fri Jun 30 2017

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-011945-
Orange-
332 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 30, 12:14 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1214 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            2 ESE HINESBURG         44.31N  73.08W
06/30/2017                   CHITTENDEN         VT   PUBLIC

            WATER OVER RT 116 NEAR NORTH RD. REPORT RELAYED BY
            LOCAL MEDIA

&&

EVENT NUMBER BTV1702041

NASH
Local storm report, Jun 30, 3:04 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            1 N WILLISTON           44.45N  73.07W
06/30/2017                   CHITTENDEN         VT   BROADCAST MEDIA

            N. WILLISTON ROAD BRIDGE CLOSED DUE TO FLOODING.

&&

EVENT NUMBER BTV1702042

VERASAMY
Special weather statement, Jun 30, 3:58 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
358 PM EDT FRI JUN 30 2017

NYZ034-035-VTZ009-302045-
Western Essex-Eastern Essex-Western Addison-
358 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...

At 358 PM EDT, a strong thunderstorm was located 8 miles northeast of
Schroon Lake, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Moriah, Crown Point, Port Henry, Addison, Shoreham, D A R State Park,
Crown Point Center, Bridport, North Hudson, Owls Head Bay, Schroon
Falls, Grass Island, Plumies Point, Gilligans Bay, Beadles Cove,
Giards Bay, Larrabees Point, Lapham Bay, Leonard Bay and Fivemile
Point.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4387 7378 4404 7378 4409 7327 4384 7329
TIME...MOT...LOC 1958Z 274DEG 25KT 4394 7367

Manning

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:09 PM EDTFlash Flood WarningBTVChittenden, Franklin, Grand Isle, Lamoille, Washington3 hr
Jun 30, 2:24 AM EDTAreal Flood WarningBTVAddison, Caledonia, Chittenden, Essex, Grand Isle, Lamoille and 2 more6 hr
Jun 30, 3:34 AM EDTFlash Flood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 4 more47 hr
Jun 30, 5:36 AM EDTRiver Flood WarningBTVWashington15 hr
Jun 30, 8:54 AM EDTRiver Flood WarningBTVChittenden23 hr
Jun 30, 4:39 PM EDTSevere Thunderstorm WarningBTVAddison51 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.